MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS, INC. ADVIA CENTAUR XP AFP ASSAY; KIT, TEST,ALPHA-FETOPROTEIN FOR TESTICULAR CANCER; KIT, TEST, ALPHA-FETOPROTEIN

SIEMENS HEALTHCARE DIAGNOSTICS, INC. ADVIA CENTAUR XP AFP ASSAY; KIT, TEST,ALPHA-FETOPROTEIN FOR TESTICULAR CANCER; KIT, TEST, ALPHA-FETOPROTEIN
Model Number N/A
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The cause for the falsely elevated advia centaur xp alpha-fetoprotein (afp) patient results is unknown.The customer's assay calibration and quality controls (qc) were acceptable.The customer informed siemens that initial afp concentrations were not above the assay measurement range.For example: the sample from (b)(6) had an initial afp result of 7.5 ug/l, when pre-diluted with negative serum pool and tested the next day, the results were 1.7 ug/l (1:10), 14.5 ug/l (1:20), 49.8 (1:200) and eventually yielding a result of > 1000 ug/l.Siemens is investigating the event.The instruction for use (ifu) under the interpretation of results section states the following: "results of this assay should always be interpreted in conjunction with patient's medical history, clinical presentation and other findings." mdr 1219913-2018-00308 was filed for an elevated afp result on the same patient on a different day.
 
Event or Problem Description
Falsely elevated advia centaur xp alpha-fetoprotein (afp) results were observed on a patient sample and questioned by the physician.The patient was transferred to another hospital for a liver transplantation in (b)(6) 2018, however the afp measured at this hospital was normal.The patient was discharged with no abnormality detected.There are no reports of adverse health consequences due to the discordant advia centaur xp afp results.Mdr 1219913-2018-00308 was filed for an elevated afp result on the same patient from a different day.
 
Additional Manufacturer Narrative
Siemens filed mdr 1219913-2018-00309 on12/27/2018 for a falsely elevated advia centaur xp alpha-fetoprotein (afp) result on a patient sample.(b)(6) 2019 - correction b6: there was not an alternate afp test method result for (b)(6) 2018 as initially stated.Correction d4: the date of expiration for the year in d5 was a typographical error.D5: expiration date - 5/15/2019.01/08/2019 - additional information: the customer informed siemens that the patient sample from (b)(6) 2018 and tested on the alternate afp test method (4.6 ug/l) had not been tested on the advia centaur xp for afp.01/11/2019 - additional information: the advia centaur xp neat results for (b)(6) 2018, (b)(6) 2018, and (b)(6) 2018 were around the assay cutoff range prior to dilutions (actual neat results not provided).The customer was not expecting lower afp results due to the patient's treatment, and the doctor suspected a high dose hook effect as the results before (b)(6) 2018 rose steeply.The customer diluted the patient samples observing false positive results.The high dilution results did not fit the clinical findings (mrts, pet-ct) or the lower apf results from the other hospital when the patient was transferred.01/19/2019 - siemens has concluded the incident investigation.The patient had an increase of afp results in early 2018, and was also undergoing medical treatment.When the results started to decrease, the doctor suspected a high dose hook effect and started to dilute the samples at high dilutions.The end results of the dilution testing showed very high afp results.The patient when transferred to another hospital, and their afp result when tested on an alternate test method was normal.This caused the customer to investigate further, and noted that diluting the samples caused an artificial increase in afp results.In summary, the data suggests the increased and varied afp results were the effect of diluting a sample that was not required to be diluted.The lower advia centaur xp afp from (b)(6) 2018 neat result of 9.5 ug/l was similar to the alternate afp test method results of 7.5 ug/l and 7.85 ug/l.No product performance issue has been identified by siemens.The instruction for use (ifu) under the interpretation of results section states the following: "results of this assay should always be interpreted in conjunction with patient's medical history, clinical presentation and other findings." the instruction for use (ifu under the dilution section states the following: "for an automatic or manual dilution, the final afp concentration in the diluted sample must be greater than or equal to 15 ng/ml (12.5 iu/ml)." the instrument is performing within specifications.No further evaluation of the device is required.Mdr 1219913-2018-00308 was filed for an elevated afp result on the same patient from a different day, and mdr 1219913-2018-00308 supplemental report 1 was filed for corrections and additional information.

Brand Name
ADVIA CENTAUR XP AFP ASSAY
Common Device Name
KIT, TEST,ALPHA-FETOPROTEIN FOR TESTICULAR CANCER; KIT, TEST, ALPHA-FETOPROTEIN
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS, INC.
511 benedict avenue
tarrytown NY 10591 5097
MDR Report Key8199933
Report Number1219913-2018-00309
Device Sequence Number10798487
Product Code LOJ
UDI-Device Identifier00630414177335
UDI-Public00630414177335
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K020806
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/31/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/15/2018
Device Model NumberN/A
Device Catalogue Number10309980
Device Lot Number041199
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/12/2018
Supplement Date Received by Manufacturer01/08/2019
Initial Report FDA Received Date12/27/2018
Supplement Report FDA Received Date01/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1